Monday, February 02, 2009

I'm a medical freak. Really.

So, remember when I said I had some TIA's? For normal people, that would be enough medical disaster for awhile. I am not normal. Particularly in the medical/health arena. Therefore, it should not be a shock to anyone who knows me that in the last 2 days, things have gone horribly, itchily wrong. Oh, the itchy.
On Saturday night when I went to bed, my scalp was a bit itchy. Annoying, but not enough to keep me awake. Sunday morning, I woke up to what felt like billions of teeny tiny bugs crawling all over me with their teeny tiny pokey legs. The bright bathroom lights reflected a horror show in the mirror. My inner thighs, armpits, ribcage, and chest were covered with welts. Itchy, puffy, red spots. Did I mention the itchy?!! As the morning went by, I felt worse and worse. Clothes kept touching me. The hives grew and melded together into red masses of twitchy skin. I went down to out-patients to get some help, any help. Like maybe they could peel my skin off and get the bugs out.
The doctor decided that I was probably allergic to the blood thinners I started after the TIA's. Time to stop those VERY EXPENSIVE drugs which we bought a three month supply of. He said to go home, take some Benedryll, and it should help.
The Benedryl knocked me out for a few blissful hours, but when I woke up I was NOT better. In fact, things looked worse. Back down to out-patients, this time with the whole family in tow, since people stoned on Benedryl shouldn't drive. Hmmmmm. The doctor said we were dealing with a rather strong allergic reaction, and gave me a 5 day course of steroids. Back home again. This time, I was high as a kite on steroids. Yup, I got high on perscription steroids. Once I took my clothes off (blessed relief) and settled on the couch, things got better.....except I was wide awake. And high. And still a bit itchy.
This morning, I am back down to earth, drugged on Benedryl, and wondering if I can cut my hands and feet off. Things are better, but still making me nuts. My wrists and palms are crazy itchy. The soles of my feet are covered in hives. I look like I rolled around in poison ivy, with an extra dose scraped over my thighs and armpits. I have hives on my ears. I have a hive on my eyelid. Between my fingers, the corner of my mouth, and up and down my body. I really, really want a skin transplant. I get another steroid dose this evening, so at least I can look forward to that. Last night's dose made Micheal from the Office look 3D in my living room!
Today is the first day of school in the new semester. Naturally, I do not have sub plans ready. My plans for the day included getting to know my new classes. My poor substitute. I think he's going to show "Juno", since that's easy and it even fits my curriculum. Meanwhile, I am doing everything I can to not rip my red, puffy, swollen skin off. ARGHHHHHH.
Like Hubby said, it's a wonder I'm not allergic to the steroids. Or perhaps my body is waiting until I'm not paying attention, and then it will sprout some new horror.
Did I mention the everlasting, never ending, insanity inducing itching????

10 comments:

WackyMummy said...

Oh my gosh, AverageMom! Haven't you had enough to deal with already??? I don't know what to say. I hope you're feeling better soon! I'm starting to have serious concerns regarding Canadian medical care. Do the rejects get sent to the less inhabited regions of Canada? Seriously! Take care, my friend. Here's hoping you don't become one of the medical marvels that I so love to watch on TLC. :)

WackyMummy said...

Oops! I meant to say "reject doctors" being sent out to less inhabited regions. Not you! Sorry.

Fawn said...

Time to put your body on notice that freakishness is not acceptable around here. Except as blog fodder, of course.

Hope you feel better soon, AverageMom.

Kitty said...

Virtual hugs, hopefully they won't make you itch any more.

Meandering Michael said...

This might help: Put some oatmeal into a sock and tie it up. When it gets wet, it'll start to get gooey. Rub your skin with the goo.

Works for chickenpox, anyway.

My Kids' Mom said...

Visiting via Mary Poppins.

I had hives for six months a few years ago and the cause was never determined, nor was the cure. Steroids didn't make them go away. I ended up on three different types of antihistamines to cope with it (they all work at different levels and can be combined- and don't have to make you sleepy). Good luck.

AverageMom said...

WM: Thanks! If I end up on TLC, I will give you a call. We don't get reject doctors, but we also don't have any specialists.

AverageMom said...

Fawn: Thanks! Blog fodder is the only positive at this point...but I'm sure in a month or so this will be funny to look back on!
Kitty: Thanks for your concern....virtual hugs are okay, but I might slap anyone who actually touches me.
Micheal: I've heard about oatmeal...I'm trying anything and everything. If I have to bathe in a pot of porridge, so be it!
MKM: SIX MONTHS??? How did you not kill anyone??

wendy said...

eeek! I've been on steriods before too, they can make you crazier than the hives! Get better soon!

irreverentmama said...

OH, you poor thing! I'm itching in sympathy. Too bad that doesn't reduce your itchiness any. Here's hoping those steroids do the trick -- beyond hallucinations, I mean.